Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 44, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2019, 2:44 AM CDT for Nobles County, Rock County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 2:44 AM CDT (07:44 UTC)
- Expired
- Jul 4, 2019, 3:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 60 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:44 AM CDT | TSTM WND GST 66 | 1 Sw Beaver Creek, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WUUS53 KFSD 040744 SVRFSD MNC105-133-040830- /O.NEW.KFSD.SV.W.0044.190704T0744Z-190704T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 244 AM CDT Thu Jul 4 2019 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Rock County in southwestern Minnesota... Western Nobles County in southwestern Minnesota... * Until 330 AM CDT. * At 244 AM CDT, a severe thunderstorm was located over Beaver Creek, or 7 miles southwest of Luverne, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Luverne around 255 AM CDT. Blue Mounds State Park around 300 AM CDT. Adrian and Lismore around 315 AM CDT. Rushmore and Wilmont around 325 AM CDT. Other locations impacted by this severe thunderstorm include Kenneth, Steen, Magnolia and Bigelow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4351 9566 4350 9645 4380 9645 4385 9573 TIME...MOT...LOC 0744Z 253DEG 34KT 4360 9634 HAIL...0.88IN WIND...60MPH $$ Hanko
2 follow-up statements
102
WWUS53 KFSD 040749
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
249 AM CDT Thu Jul 4 2019
MNC105-133-040830-
/O.CON.KFSD.SV.W.0044.000000T0000Z-190704T0830Z/
Rock MN-Nobles MN-
249 AM CDT Thu Jul 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR ROCK AND WESTERN NOBLES COUNTIES...
At 247 AM CDT, a severe thunderstorm was located near Beaver Creek,
or near Luverne, moving east at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. At 245 AM CDT a 66 mph wind gust was
reported 1 mile southwest of Beaver Creek.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Luverne around 255 AM CDT.
Blue Mounds State Park around 300 AM CDT.
Adrian and Lismore around 315 AM CDT.
Rushmore and Wilmont around 325 AM CDT.
Other locations impacted by this severe thunderstorm include Kenneth,
Steen, Magnolia and Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 9566 4350 9645 4380 9645 4385 9573
TIME...MOT...LOC 0747Z 253DEG 34KT 4361 9629
HAIL...0.88IN
WIND...70MPH
$$
Hanko858
WWUS53 KFSD 040810
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
310 AM CDT Thu Jul 4 2019
MNC105-133-040830-
/O.CON.KFSD.SV.W.0044.000000T0000Z-190704T0830Z/
Rock MN-Nobles MN-
310 AM CDT Thu Jul 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN ROCK AND WESTERN NOBLES COUNTIES...
At 310 AM CDT, a severe thunderstorm was located near Adrian, or 12
miles east of Luverne, moving east at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Rushmore around 325 AM CDT.
Other locations impacted by this severe thunderstorm include
Magnolia, Kenneth and Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9622 4381 9624 4385 9573 4351 9566
TIME...MOT...LOC 0810Z 271DEG 28KT 4360 9597
HAIL...0.88IN
WIND...70MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:08 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 4, 12:08 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1208 AM CDT Thu Jul 4 2019 .SHORT TERM...(This Evening through Thursday) Issued at 414 PM CDT Wed Jul 3 2019 Convective chances remain the primary focus and challenge of this forecast period, especially through the short term period with the 4th of July holiday now upon us. This afternoon/evening: Early morning convective complex near the Sioux City area has produced an outflow which has been emanating north and west away from that area through today. This boundary has triggered isolated cells as it reached an agitated cumulus field, which were able to quickly grow upscale, with weak-moderate shear and moderate-strong instability providing support for marginally severe hail at times. Additional outflow has pushed farther to the southeast, triggering a line of storms 30-50 miles southeast of the forecast area. This latter line not expected to impact our area given current trajectory. These boundaries have also left much of the forecast area relatively stable in their wake, as evidenced by the lack of cumulus, or at most flat cumulus, over much of the forecast area as of 20Z. This should keep the weather relatively quiet across our forecast area through the evening hours, with most CAMs now showing an isolated storm or two at best through 06Z. Overnight-Thursday morning: Will be watching storms developing over the western Dakotas this evening. CAMs in relatively good agreement in depicting scattered activity out west congealing into a complex which moves into the eastern Dakotas after 06Z. Given the decrease in shear as the complex moves east, seems as though threat of strong to severe winds will be diminishing as it approaches our northwest counties, with areas from the James River westward with greater risk of seeing isolated severe wind gusts. Greater concern as the complex moves east tonight will be heavy rain and possible flash flooding. Very high PWAT air mass remains in place across the area, and while overall complex is expected to be progressive, high rainfall rates are still possible. Main threat from this complex expected to be east of our forecast area prior to mid-morning 13Z-15Z, and again will be looking at relatively stable air mass as we head into the early afternoon hours for the holiday. Later day could build back some instability, and expect we'll have one or more boundaries lurking around the forecast area from morning activity. However, confidence on where these boundaries will be located is quite low. Cannot rule out isolated storms developing along these boundaries, but with uncertainty in location, will carry low pops across a broad area from mid-afternoon onward. Anticipate northern parts of the region will remain a little cooler on Thursday given the expected track of the convective complex, but still looking at highs in the 80s with dew points around a muggy 70 through the afternoon. .LONG TERM...(Thursday Night through Wednesday) Issued at 414 PM CDT Wed Jul 3 2019 Thursday night into Friday could again be a more active period, with a weak wave lifting northeast into the area through the evening. Unfortunately, exact timing/location of storms still uncertain at this time, as will partially depend on location of lingering boundaries as the wave approaches. Could see scattered activity begin to ramp up along these boundaries prior to fireworks shows planned for dusk, with best chance of this currently looking to be across western and northern portions of the CWA, perhaps as far south as I-90 corridor from Sioux Falls eastward. Approaching wave will bring some increase in mid-level winds, with some increase in deep layer shear into our western counties by early evening. This could lead to isolated severe storms developing into our western counties prior to sunset. Greater threat of more widespread rain expected to hold off until after 03Z, as the mid-upper wave slides northeast across the CWA. This should spread a risk of storms across mainly our SD and MN counties through the late evening and overnight hours, with generally decreasing risk of severe storms, and increasing risk of heavy rain as the night progresses. Remainder of the holiday weekend should be on the cooler side of normal, though still on the muggy side, with highs in the upper 70s to mid 80s, but dew points in the 60s. With main boundaries pushed south of the forecast area, and this somewhat cooler air in place, storm chances will be on the lower side for most areas. Exception could be Friday night in our southern areas, as another potential wave tracks along the elevated 850mb boundary. Temperatures moderate again as we head into next week, and pattern remains unsettled as various waves continue to move over the top of the ridge building into the central and southern High Plains. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1204 AM CDT Thu Jul 4 2019 Showers and thunderstorms will roll across the area overnight but become isolated to scattered after sunrise into the afternoon. Thunderstorms should once again become more numerous after sunset. Outside of the thunderstorms VFR conditions are expected. Some MVFR ceilings may be possible close to KHON and KBKX late tonight into early Thursday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...08
Hazardous weather outlook, Jul 3, 3:52 PM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 352 PM CDT Wed Jul 3 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-042100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 352 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible through the evening, mainly toward the Highway 14 corridor, as well as east of Highway 59 in southwest Minnesota and northwest Iowa. If storms develop, hail to the size of quarters, and locally heavy rain will be the primary threats. More storms will develop across northern and central South Dakota tonight, and build southward into southeast South Dakota after midnight tonight. Some of these storms could contain damaging wind gusts to around 65 mph, along with areas of heavy rainfall. The main threat of damaging winds looks to be along and west of Highway 81. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The end of the week will continue with on and off thunderstorms chances. The highest chance for storms appears to be Thursday night into Friday, when a few severe storms producing large hail and damaging wind. The potential for heavy rainfall will continue, and could be in excess of 2 inches in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 3, 9:15 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD FLORENCE 44.24N 96.05W
07/03/2019 LYON MN EMERGENCY MNGR
STANDING WATER IN SOME FIELDS ALONG U.S.
HIGHWAY 14 NEAR FLORENCE.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:20 PM CDT | Flash Flood Warning | FSD | Lincoln, Lyon | 115 min |
| Jul 4, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 50 min |
| Jul 4, 4:01 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.